Sep 14, 2020
Carprofen is a medication commonly prescribed to canines with osteoarthritis; it works well for pain management and is very palatable making it a medicine well suited for canine ailments. The positive results seen by pet owners who give this medicine to their dogs regularly is well documented. The anti-inflammatory properties of this drug are also known to be beneficial. Many canines are prescribed carprofen long-term, though patients on this medication must be followed by the veterinarian to monitor the effects of the drug. Carprofen has caused toxicity in dogs who have been on the medication long-term; however, cases of poisoning are most commonly seen with an accidental overdose of the medication. Our canine companions enjoy the flavor of this medication and will help themselves to it if available. Symptoms will vary depending on the amount consumed and can range from vomiting to abdominal pain, and gastrointestinal perforation in very severe cases.
Carprofen is a nonsteroidal anti-inflammatory drug used in the veterinary field for pain management. Prescribed as a medication to alleviate inflammation and pain associated with arthritis, as well as pain management after surgery, ingestion of more than the prescribed amount can result in serious consequences.
The severity of signs of carprofen poisoning will be contingent on how much of the medication was ingested by your pet. The peak plasma concentration (the highest level of medication in the blood) is reached in one to three hours. Symptoms you may see in your dog will vary.
In severe cases, additional signs will be seen.
Signs of kidney failure are as follows.
In addition, if the liver is experiencing damage, jaundice will be present in the form of yellow colored skin, mucus membranes, and whites of the eyes.
Carprofen poisoning in dogs can be acute after the ingestion of a large qunatity over and above the prescribed amount. Chronic carprofen poisoning may result if your dog develops a sensitivity to it over a period of time. There are side effects and possible adverse reactions to carprofen in some canines, this is why a dog who is on a regular prescription will be monitored through regular check-ups with the veterinarian.
Although adverse reactions to the drug are rare, ingestion of high amounts due to a canine gaining access to his medicinal supply is common. NSAID’s in general can be responsible for gastrointestinal issues with long-term use; therefore, an overdose of a chewable tablet or capsule will cause your pet to experience stomach upset in mild cases, to gastrointestinal irritation or perforation in severe cases of poisoning. Reduction of gastric acid secretion and blood flow to the mucosa can occur causing hemorrhaging along with kidney and liver failure. Other risk factors for severe carprofen poisoning can be:
If you have witnessed your pet indulging in his carprofen tablets, do not question or wait for the result. A visit to the veterinary clinic is essential. Bring the empty packaging with you, along with any other medications your pet may be on (if any). The veterinarian will base his diagnostic decisions on clinical signs exhibited by your dog (like nausea and abdominal pain) and will also rely on information you can provide. The veterinarian may ask questions as he examines your pet’s mucus membranes and eyes and takes his vital signs.
The veterinary team will take blood tests in the form of a complete blood count and blood serum chemistry to evaluate levels such as BUN (blood urea nitrogen), creatinine, electrolytes, and liver enzymes. A urinalysis will determine the concentration or dilution of the urine.
Depending on the timing between ingestion and hospitalization, the veterinary team may choose to induce vomiting and administer active charcoal (to bind the remaining medication).
IV fluids will provide much supportive and corrective care. Nausea medication, antibiotics, gastroprotectants, vitamin K1 for the liver, and diazepam if there are seizures can all be administered during supportive therapy. Kidney and liver function, as well as urine outflow, will be assisted through intravenous fluids. Your furry family member will be monitored carefully and will remain in the hospital as needed until blood levels are normal and organ function has returned.
Studies show that cases of carprofen poisoning in dogs can have a good prognosis with timely medical intervention. If there has been severe kidney or liver damage or if the ulceration and hemorrhaging in the gastrointestinal tract and stomach are extremely damaging, the chances of recovery become guarded. If your pet is able to return home after treatment, he may require special care and will need a follow-up appointment with the veterinarian to re-evaluate with blood tests. As with all other types of medication, carprofen should be kept out of reach of children and pets.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.